ADHD Medication for Children: Making the Choice to Implement Medication to Your Child’s Treatment Plan
ADHD Medication: Making the Choice
Choosing whether or not to implement ADHD medication in your child’s treatment plan is one of the hardest decisions parents of children with ADHD have to make. So many things enter your mind. How will this medication affect my child’s personality? Is this all really necessary? What if this medicine somehow hurts my child. You know this decision will have a large impact on your child’s life and you just want to do what’s going help your child be successful.
ADHD Medication Options
There are many medications to be considered if you decide that medication in the right choice to manage your child’s ADHD. Of course, there is a plethora of stimulant options, however you may consider talking to your doctor about non-stimulant medications or supplements.
We all want our children to develop to their full potential. As parents we must weigh the pros and cons of whether to begin medication or not. Keep in mind, medication may not be the most appropriate treatment for all children. Many parents have successfully managed their child’s symptoms medication free. After all, the medication does NOT cure ADHD, it is just part of a multi-faceted plan to manage the symptoms that may interfere with your child being successful.
Pros and Cons of ADHD Medication
Beginning Medication Management
In the beginning, finding the right medication for your child can be very frustrating. Chances are your doctor may try several different medications at different doses before you find the right fit for your child. When my son was initially diagnosed with ADHD, we tried 10 different ADHD medications and four mood disorder medications before we were able to find the “right fit” for him. Remember to be open minded and keep in constant communication with your doctor. If your child develops troubling side effects contact your doctor right away.
My Story: Medication Management Madness
My son was diagnosed with ADHD when he was four years old. During the first year of his diagnosis he was "trialed" on four medications. Initially he was placed on Focalin, however I didn't see a change in his behavior. So I called the doctor and Intuniv was added to his medication treatment plan.
So now my son is taking two medications and after a couple of months there were still no improvements. Again I consulted with his doctor and she discontinued the Intuniv; it was replaced with Vyvanse. To my dismay, there were still no improvements and now his doctor decided to implement a mood disorder medication called Risperidone.
For a while his was treated with Focalin, Vyvanse and Risperidone. Unfortunately, the behavior problems continued. During that year we were asked to leave four daycare centers due to my son's continued aggressive and defiant behavior. I admit, I didn't know what to think and I was terribly frustrated . I just wanted my son to get better. However, I remained patient and trusted his doctor was doing what she determined to be the best treatment plan.
I continued to struggle with managing my son's behavior. As a result of our continued issues, when he began preschool, he was placed in a "special program". However, his behaviors were so severe that he was suspended from the preschool special program for 3 days. I felt just hopeless.
Over the next several month there were several more medication adjustments.The Risperidone was replaced with Seroquel. There were still no improvements and the Seroquel was replaced with Abilify. The Focalin was replaced with Adderal.
Soon my son entered kindergarten and the meltdowns and aggressive behaviors continued. At this time his medication treatment plan consisted of Adderal, Vyvanse and Abilify. The bright side of this story is I am fortunate to live in a supportive school district with a very good special needs program. The support from the school proved to be an answer from heaven because at this time, all of this was starting to take a toll on my own mental health.
When my son entered the first grade, his behaviors were no better, but still I soldiered on. Over the next year, the Vyvanse was discontinued and Straterra was started. Adderal was discontined and Metadate was started. The Abilify was replaced with Zoloft. I wasn't sure if my son had a mood disorder or ADHD or both. No matter the diagnosis, my love for my son and his well being remained unconditional. For several more months his medication treatment plan consisted of Straterra, Metadate and Zoloft.
Finally a Breakthrough
During all of medication changes, my son was also receiving counseling. The clinical psychologist finally determined that my son did not have a mood disorder and he was diagnosed with Oppositional Defiance Disorder (ODD) and ADHD, The mood disorder medication was discontinued and we finally found the right "fix" for my son. He has been doing very well for the last several years using Concerta , Kapvay and a small dose of methylphenidate in the mornings and at lunchtime on school days.
If you're interested in more information on ADHD Medications take a look at this article on HealthyChildren.org
As with any medication, side effects may occur. When starting or changing your child’s ADHD medication, be sure to keep a close monitor of your child. Here are a few side effects to be aware of. This is by no means an exhaustive list, be sure to talk with your doctor or pharmacist.
- Loss of appetite
- Dramatic behavior changes
My Daughter's Side Effects Story
Initially, my daughter was prescribed 10 mg of Methylphenidate, twice a day. I would give here 10 mg in the morning and on schooldays the school nurse gave her 10 mg at lunch time. During a medication management visit with her doctor, I mentioned that her teacher often complained that she was unable to sit in her chair and often blurted out in class. The doctor and I agreed to change her medication to one that was longer acting. that her 10 mg tablets just didn't last long enough for an entire school day. We started her on Concerta 27 mg.
After changing my daughter’s medications, my husband and I noticed she developed a “tick.” Every 2–5 minutes, her head would move from side to side, I will be honest this scared the living daylights out of me! This first thought that entered my head was, “Is this permanent?” I felt just awful, I felt like I had done a bad thing. Of course, I called her doctor immediately and she advised us to reduce the medication to the previous dose. Luckily, after about a week of changing the medication to the previous dose, the tick went away.
You must do what is right for your child, no matter what others think. The reason we decided to increase my daughter’s medication was because of the constant complaints from her teacher that she was unable to stay seated during class. Well at the time she was in kindergarten and my suspicion is that she was not the only 5-year-old that had trouble sitting the entire day. Yes, I’m sure she may have been a bit more disruptive than others, however, please learn from me, if your child’s “extra” behavior is NOT creating a dangerous situation in the classroom, you may consider holding on changing the medication.
Do you give your child ADHD Medication on the weekends or during school breaks?
When you start or change your child’s medication, be sure to monitor them more than normal. Look for severe changes in mood or personality. As in my case, look for abnormal movements or “tics”. Remember, sometimes tics are verbal, so be sure to keep your ears open too.
Talk to your child. Ask him how he feels. Be sure to be attentive to any concerns expressed by your child, even if it seems small. Don’t forget to follow up every few days. Side effect may develop gradually and it may take some time for you or your child to notice anything different.
Develop a “working relationship” with your child’s doctor. Don’t be afraid to call and ask questions, even if it seems like it is something small. If you are unable to speak with the doctor directly, develop a communication channel with the doctor’s nurse.
Leave a Comment
If you have a story you are willing to share, I’d love to hear from you. Please leave a comment, let’s learn from each other!
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.
Questions & Answers
© 2018 Seven Stevens